Over-the-Counter Drug Accidental Overdoses Common

Unless you typically follow press announcements of the Food and Drug Admininstrtion (FDA) you may have missed a recent statement by the agency warning of accidental overuse of the drug, acetaminophne.Too much acetaminophen can cause serious liver damage and even death. According to the FDA, acetaminophen was the leading cause of acute liver failure from 1998-2003, and 48% of these cases were accidental.

How popular is acetaminophen? It’s the active ingredient in Tylenol, and a host of other popular over-the-counter (OTC) medications, such as NyQuil, Theraflu, Midol, Pamprin, Vicks Actifed, Sudafed, Alka Seltzer Plus, and prescription pain relievers such as  Midrin, Vicodin, and Percocet (these combine acetaminophen with a narcotic like hydrocodone or codeine).

I would bet you have acetaminophen in your medicine cabinet in one form or another. I know I do. The FDA claims that in one year alone (2005) consumers bought 28 billion doses of products containing Tylenol (or its generic equivalent). Of this, 8 billion doses were of single ingredient products such as Tylenol or its generics.  Between 2001 and 2005 use of drugs that combined narcotics with acetaminophen increased 38%, and acetaminophen has been the most frequently prescribed drug since 1997.

How easy is it to overdose on acetaminophen? Let’s say you’re not feeling well, so you take two Tylenol. A little later, your symptoms worsen and you take a cold medicine [containing acetaminophen]. A few hours later perhaps you’re still in pain, so you take another dose of Tylenol. Repeat this pattern over a day or two, and you can see how quickly someone can forget what she took when and get into trouble.

The best defense is to be a vigilant consumer and read labels. Currently, the FDA advises consumers to take no more than 4 grams/day of acetaminophen, and if you’re a taking the drug for more than 10 days, reduce this to 2.6 grams/day.

Below are five more tips for taking acetaminophen safely from the National Pain Foundation (visit their web site, www.nationalpainfoundation.org, for more excellent information).

  1. Do not exceed the recommended single dose and total daily dose of acetaminophen.
  2. Be aware that many over-the-counter (OTC) and prescription drugs contain acetaminophen and that the label “APAP” on prescriptions is shorthand for acetaminophen. [It’s unlikely the label will say “Tylenol,” which is a brand name.]
  3. It is up to you to calculate how much acetaminophen you are taking, especially if both OTC and prescription drugs are being used at the same time. Be especially careful in calculating doses for infants and children.
  4. Keep acetaminophen products safely away from children and adults with impaired thinking (e.g., dementia).
  5. If you have chronic kidney or liver disease, consult with your health care provider before using acetaminophen.

 

For even more information about safe use of over-the-counter products, visit bemedwise.org.

© 2018 Chesapeake Family Life. All Rights Reserved.